Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Free T3?

Hi everyone,

I've been receiving treatment for hypothroydism for the past 4 weeks - 50 mg of Eltroxin.
My blood results were as follows:

TSH - 7.58
Free T4 - 12.45
Total T3 - 0.8

I have a few questions i'd really appreciate your help with:

- Not sure why the doctor only tested for Total T3 and not free T3 (I have a meeting scheduled with an endocrinologist next month). Should I make sure I test for Free T3 the next time? Does the Total T3 give any solid indication about my situation (as it is currently not in the normal ranges)?

- Aside from the fatigue i've been experiencing for the past year, I have also been experiencing a strong tension in my neck muscles. Did any of you hear about neck muscles problems due to a Thyroid disorder? I also have a severe pain in my hamstrings each morning.

- In several places, I read about T3 medications (whereas the Eltroxin is T4). In which scenario should I be alerted that my  endocrinologist should consider subscribing T3 medications for me?
I should mention that the medication I am currently taking should have some effect in 4-6 weeks and I cannot say that I had any effect yet (it's been 4 weeks).

Thanks, I greatly appreciate any answer!
10 Responses
Avatar universal
Are those labs current after 4 weeks on meds or pre-meds?  What are the ranges on your FT4 and TT3?  Ranges vary lab to lab, so they have to come from your own lab report.

Avatar universal
The lab results are pre-meds.. The range of the FT4 is 11.5 to 22.7 (mine was 12.45) and the TT3 range is 0.92 to 2.79 (mine was 0.8).
1756321 tn?1547098925
You are clearly under treated. You may find you just need to up your dosage. If symptoms persist you might find a T4/T3 combination works for you (either synthetic or natural desiccated) or adding T3 to existing T4.

Total T3 measures the total amount of T3 in the blood (free and bound T3) and is generally elevated in hyperthyroidism and decreased in hypothyroidism. Free T3 reflects the biologically active form of T3 that can generate production of energy (ATP - adenosine triphosphate).  

For muscles to completely relax, filaments must lengthen and separate and this requires energy (ATP). ATP must be bound to a magnesium ion in order to be biologically active. So two of the causes of tense muscles are low levels of magnesium and low thyroid hormone.
Avatar universal
Appreciate the quick reply!
Any ideas regarding the FT3 issue? Should I insist on a FT3 test or is TT3 sufficient?
649848 tn?1534637300
COMMUNITY LEADER
Please verify the range for the TT3; the one you posted is very odd for TT3.

Yes, you should insist on the FT3 vs the TT3.  TT3 is obsolete and tells very little that we really want to know.

When are you scheduled to retest?  The 50 mcg is most likely not your final dosage, however, it often takes longer than the 6 week time frame for people to start feeling better.  First of all, your body has to get used to having the hormones again, then it often takes a while to "get well"........
Avatar universal
FT3 is a much more informative test.  TT3 tells the total amount of T3 in the blood, but much of that is chemically bound by protein and thus unavailable to cells.  FT3 tells what's available, and that's what you want to know.  Unfortunately, FT3 doesn't correlate well to TT3.  One can be high when the other is low and vice versa.  However, your TT3 is clearly below range.  Yes, next time push for FT3.

I agree on the muscles...ask your doctor about supplementing magnesium.  Be sure NOT to use magnesium oxide.  Magnesium oxide is nothing by a laxative.  You want mag citrate or mag glycinate, both of which will deliver magnesium into the bloodstream and to your muscles.

When you're on T4 only meds, you really can't draw any conclusions about how well you convert, and therefore whether or not you need to add some form of T3 to your meds, until FT4 is right about midpoint of range.  Once FT4 is at midpoint, conversion often will continue to ramp up, and with stable FT4 levels, you might continue to see your FT3 rise for quite some time.  Also, symptom relief sometimes lags both of those as the body has to heal from months of being hypo.

Your dose is pretty low, and our starting dose is seldom the dose we end up on.  However, it's often better to start out low, wait 4-5 weeks, re-test and re-evaluate symptoms and increase slowly.  It takes patience, but it's better than the hyper symptoms that can accompany a too high starting dose or too fast dose increases.
Avatar universal
I'll definitely push for the FT3 then.
Would the Mag citrate or mag glycinate have any effect even in the case where I have a lack of T3? Or is there simply nothing to lose with trying?

I'll take everything into account, thank you so much!
Avatar universal
I verified the range, it's indeed the one I posted.. I'm scheduled to retest in 2 weeks (that's 6 weeks since I began taking the meds). Thanks for replying!
Avatar universal
There's really nothing to lose.  Mag is water soluble, so what you don't need gets flushed.  Potassium is another that can help sore/cramping muscles.  But, ask your doctor's advice before you start a supplement.  Too much potassium is worse than too little, so you have to be careful with it.  

Avatar universal
Got it, thanks! I'll be sure to ask him.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.